I have a very different, more personal blog post today and what I ask is that you share its information freely with anyone you know who is over forty and gaining a longer list of prescriptions, as we all tend to do with each visit to the doctor or the specialist. Or share with anyone who is a caretaker for the older parent or friend or spouse. There have been other stories out there like this, but this one is mine.
My best friend went in to his primary physician about a month ago and the doctor was unhappy with many things. One, the fact that his blood oxygen levels had a habit of dipping erratically sometimes for as long as twenty minutes to around 80%. (A person wants to see between 95 and 99% ideally.) Two, his joint aches, listlessness and inability to focus, fatigue, low heart rate– in the 50’s to 60’s when on a fast hike. (He is not a professional athlete.) Sweating bouts, poor circulation in the extremities, bouts of arrhythmia, etc.
He had talked with the cardiologist about this, asking if these symptoms could possibly be side effects of his blood pressure medication, but was reassured that it was just about impossible. But his blood test with the primary doctor came back with a positive ANA which had the primary doctor reaching for a rheumatologist… then the primary said– “drug-induced lupus‘.
So the lisinopril that my friend was on (at a low dose of 30mg pd) may have caused a range of ‘Lupus-like symptoms’. Possibly even an abruptly present hernia that required him to have surgery recently. (There is much debate about the likelihood of this– do your own research and see if you think it’s possible or not.) The primary physician hit the panic button and took him off the lisinopril three weeks ago. Most of these symptoms have vanished or decreased substantially in these past weeks. I am crossing my fingers it isn’t some kind of reverse placebo effect. The idea that all this difficulty and having alarming symptoms was an issue with the medication is both infuriating and hopeful.
One other piece of data– his blood pressure would not under ordinary circumstances be treated– he only rarely hits a systolic of 130, and his regular readings are in the 112-117 range. Diastolic ranges between 60 and 70. It’s because of a heart valve prolapse that they were treating the blood pressure at all.
Looking back in a word search on lisinopril in my old emails, I find that my father was also on lisinopril– 200mg until the last year of Dad’s life when it was prescribed at 400mg per diem. He may have needed it, with his extremely enlarged heart. Maybe.
However I recall with dismay an incident about three months after Dad’s two cranial hemorrhages and craniotomies. He caught a norovirus and was hospitalized for forty eight hours, put on an IV, of course. We visited him in the hospital and he was so nearly his old self that I rejoiced that yes, he might really recover his mind from those dreadful cranial surgeries. Dad was joking, lively and insightful. It was amazing. But he came home to us and relapsed. I never saw him like that — never really saw my father again, you might say.
I went to his primary then, and asked if there were some possibility of an essential salt that had been in his IV, maybe potassium, that had caused this great improvement and return of his mind and spirit. The primary obligingly tried several things, potassium supplements too but none made a difference and we finally stopped trying. There hadn’t been much in that IV you see, other than rehydration. But I didn’t think back then, it might not have been what he was receiving in the hospital but what he wasn’t receiving. While vomiting and having diarrhea he was receiving none of his list of regular medications. I feel very stupid, and I am sorry to think I missed the obvious. Because if we could have chosen between quality of life and length of life, I know how he would have voted. It is possible the problem with his mind wasn’t lisinopril but some other drug or combination, but, man, am I suspicious now, that it would have been a good idea to try some eliminations and see if there was a way to get more of his mind back by stopping a medication or two.
So please be alert, people, to check the possibilities with elderly parents or yourselves, and keep an eye out for drug induced syndromes and reactions. The lisinopril is a hard one because often patients can take it for months or years before any of these reactions appear. So you have to keep reexamining, and it’s not the only one that can turn on you after being your friend for a while.
For my friend, right now, this is a good start. I wish we had figured it out earlier, though. I wish I had been smart enough to see the possibility with my father. What a wonderful mind he had. I miss it. I miss him.